Indiana, 2014

Flood and Hail in Indiana, August 1, 2014

August 1, 2014 · NWS IND · 2 events in 1 county or zone

Scattered thunderstorms developed across northern and western portions of Indiana, as well as eastern Illinois during the early afternoon hours of August the 1st. Two storms merged near West Lafayette and then intensified over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed across northern and western portions of Indiana, as well as eastern Illinois during the early afternoon hours of August the 1st. Two storms merged near West Lafayette and then intensified over the area. Rainfall lingered over the area through early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 3:16 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 1, 3:16 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT FRI AUG 1 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 234 PM EDT FRI AUG 1 2014

AN UPPER LEVEL DISTURBANCE ACROSS NORTHERN ILLINOIS WILL MOVE EAST
SOUTHEAST ACROSS OUR REGION TONIGHT AND SATURDAY RESULTING WITH
SCATTERED SHOWERS AND THUNDERSTORMS.  THIS UPPER DISTURBANCE WILL
MOVE ON TO THE EAST SATURDAY NIGHT AND WEAK HIGH PRESSURE WILL BUILD
ACROSS OUR REGION SUNDAY AND MONDAY.

IN THE LONG TERM...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE ONCE AGAIN AS A FRONTAL SYSTEM MOVES SOUTH INTO OUR REGION
TUESDAY AND WEDNESDAY AND THEN STALLING NEAR THE OHIO RIVER THURSDAY
AND THEN MOVING BACK TO THE NORTH ON FRIDAY.

&&

.NEAR TERM /TONIGHT AND SATURDAY/...
ISSUED 234 PM EDT FRI AUG 1 2014

RADAR INDICATED SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHWEST INDIANA AS WELL AS CENTRAL AND NORTHEAST ILLINOIS.  THIS
IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE OVER NORTHERN
ILLINOIS.  MODELS INDICATE THIS UPPER LEVEL DISTURBANCE WILL MOVE
EAST SOUTHEAST ACROSS THE NORTHERN AND THE EAST CENTRAL PARTS OF OUR
REGION LATER TONIGHT.

ONE QUESTION IS HOW MUCH OF THIS CONVECTION WILL CONTINUE AFTER
SUNSET AS IT HAS BEEN QUITE DIURNAL LAST FEW DAYS.  BOTH THE NAM AND
GFS KEEP SOME CONVECTION ACROSS THE NORTHERN AND CENTRAL PARTS OF
OUR REGION TONIGHT AS THE UPPER TROUGH SHARPENS UP. IT MAY BE A BIT
OVERDONE...BUT NERVELESS WILL KEEP POPS IN CHANCE CATEGORY OVER
NORTHERN AND CENTRAL SECTIONS THIS EVENING AND EAST CENTRAL PARTS
INTO LATE TONIGHT PER MODELS. IN OTHER AREAS SHOWERS SHOULD DIMINISH
LATE TONIGHT.

ON SATURDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN
AND CENTRAL SECTIONS AND WIDELY SCATTERED THUNDERSTORMS ELSEWHERE.
THERE MAY BE SOME INCREASE WITH DAYTIME HEATING...BUT AT THE SAME
TIME THE UPPER DISTURBANCE WILL BE MOVING ON EAST INTO OHIO.

IN REGARDS TO TEMPERATURES WENT WITH A MOS BLEND MOST AREAS
TONIGHT.  WILL KEEP NORTHEAST AREAS AT OR ABOVE 60 WITH MORE CLOUDS
THERE LATER TONIGHT.

ON SATURDAY PREFER THE COOLER MET TEMPERATURES OVER CENTRAL AND
WESTERN AREAS AND WENT WITH A MOS BLEND IN THE EAST.  THE MET HAS 74
FOR A HIGH AT MUNCIE...WHILE THE MAV IS 82.  MORE CLOUDS IN THE EAST
COULD HOLD TEMPERATURES DOWN THERE A LITTLE MORE...BUT 74 SEEMS A
BIT TOO COOL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
ISSUED AT 234 PM EDT FRI AUG 1 2014

SHOWERS WILL QUICKLY END SATURDAY EVENING...FOR NOW WILL CONTINUE
SLIGHT CHANCE POPS IN THE EAST SATURDAY EVENING. OTHERWISE...DRY ALL
AREAS REST OF THE SHORT TERM AS WEAK HIGH PRESSURE BUILDS ACROSS OUR
REGION. A COLD FRONT WILL BE MOVING INTO THE SOUTHERN GREAT LAKES ON
MONDAY...BUT IT SHOULD BE STILL FAR ENOUGH TO THE NORTH FOR US TO
REMAIN DRY.

MODEL SOUNDINGS INDICATE MOSTLY CLEAR CONDITIONS WILL BE THE RULE AS
AIR MASS BECOMES A LITTLE DRIER AND HEIGHTS RISE A LITTLE.  850 MB
TEMPERATURES WARM UP ONLY ABOUT A DEGREE SUNDAY AND MONDAY AS MODELS
KEEP A WEAK THERMAL TROUGH ACROSS OUR REGION.  OVERALL A MOS BLEND
BLEND ON TEMPERATURES SEEM REASONABLE WITH HIGHS IN THE LOWER TO
MIDDLE 80S BOTH DAYS AND LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 234 PM EDT FRI AUG 1 2014

AFTER A DRY SPELL ENSEMBLES HINTING AT CENTRAL INDIANA POSSIBLY
RETURNING TO A WETTER PATTERN AS HIGH PRESSURE MOVES OFF THE EAST
MONDAY/MONDAY NIGHT AND IS REPLACED BY AN UPPER TROUGH THAT WILL
SLOWLY SHIFT EASTWARD THROUGH THURSDAY WITH SEVERAL UPPER WAVES
MOVING THROUGH THIS FEATURE THAT COULD PRODUCE CHANCES FOR SHOWERS
AND THUNDERSTORMS. THERE IS NOT A LOT OF CONSISTENCY AND TIMING TO
THIS LATEST SOLUTION SO CONFIDENCE IS LOW...AND THEREFORE LEFT POPS
AT LOW END CHANCE MOST TIMES. MODELS HINTING AT A MORE SIGNIFICANT
COLD FRONTAL PASSAGE TOWARD THE END OF THE PERIOD BUT TIMING DIFFERS
AMONGST THE GUIDANCE. ALLBLEND IS CARRYING SLIGHTLY HIGHER POPS
TOWARD THE END OF THE WORK WEEK...WITH 20-30 PERCENT CHANCES LEADING
UP TO THURSDAY. TEMPERATURES WILL BE BACK AROUND THE NORMAL RANGE
FOR THIS TIME OF YEAR...LOW TO MID 80S HIGHS FOR HIGHS AND LOWS IN
THE MID TO UPPER 60S.

&&

.AVIATION /DISCUSSION FOR 012100Z KIND TAF UPDATE/...
ISSUED AT 416 PM EDT FRI AUG 1 2014

LOW THREAT FOR DISORGANIZED CONVECTION IN THE VICINITY OF KIND
EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS AS PEAK HEATING
APPROACHES. APPEARS THE AIR MASS AT KIND PROPER HAS TEMPORARILY
STABILIZED DUE TO OUTFLOW FROM EARLIER CONVECTION.

NO SIGNIFICANT CHANGES MADE AT THIS TIME. PREVIOUS DISCUSSION
FOLLOWS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT THE SITES
THIS AFTERNOON AND TONIGHT...HOWEVER THE PROBABILITIES ARE NOT
HIGH ENOUGH IN TIMING/LOCATION TO INCLUDE ANY MENTION EXCEPT VCSH AT
KLAF WHICH WILL BE CLOSEST TO THE BEST SHORTWAVE FORCING. AND
CURRENT RADAR MOSAIC NOT SHOWING MUCH OF ANY DEVELOPMENT UPSTREAM
AS OF THIS HOUR.

SHALLOW MVFR GROUND FOG SHOULD ONCE AGAIN OCCUR AT MAINLY THE
OUTLYING TERMINALS KHUF/LAF/BMG...WITH PERHAPS SOME 6SM IN BR/HZ
AT KIND BETWEEN THE HOURS OF 9-12Z SAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....SMF
AVIATION...SMF/JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 1, 3:03 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT FRI AUG 1 2014

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS
AND HAIL.

TIMING: GREATEST CHANCES FOR THUNDERSTORMS WILL EXIST THIS
AFTERNOON AND EVENING.

DISCUSSION: AN UPPER LEVEL WAVE WILL TRACK INTO THE REGION LATE
TODAY AND TONIGHT...BRINGING SCATTERED THUNDERSTORMS TO CENTRAL
INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY...THEN AGAIN BY THE
MIDDLE OF NEXT WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...BUT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH ANY STORM.

DISCUSSION: THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS THE
UPPER LEVEL WAVE MOVES OFF TO THE EAST. DRY WEATHER WILL THEN
RETURN INTO EARLY NEXT WEEK AS HIGH PRESSURE PASSES THROUGH THE
REGION. UNSETTLED WEATHER IS AGAIN EXPECTED BY MIDWEEK AS A
FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 1, 3:01 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014

INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  SHADELAND...
  PURDUE UNIVERSITY...
  BATTLE GROUND...
  DAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
      4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703

NIELD
Local storm report, Aug 1, 3:32 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             PURDUE UNIVERSITY       40.43N  86.91W
08/01/2014  E0.50 INCH       TIPPECANOE         IN   EMERGENCY MNGR

            JUST WEST OF CAMPUS.

&&

JAS

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Tippecanoe

When
August 1, 3:32 PM EST to 3:34 PM EST
Where
Tippecanoe County, 1.72 mi WSW of Purdue University
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.440, -86.950

Hail was accumulating on the ground in this location.

Flood, Tippecanoe

When
August 1, 3:45 PM EST to 5:00 PM EST
Where
Tippecanoe County, 0.9 mi SSW of West Lafayette to 0.89 mi SSW of West Lafayette
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.438, -86.906

Four to five inches of standing water was observed in a parking lot due to heavy thunderstorm rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541558, 541580.